Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 149, NWS Birmingham, AL

April 11, 2008Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 1:25 PM CDT for Lamar County, Marion County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 1:25 PM CDT (18:25 UTC)
Expired
Apr 11, 2008, 2:15 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 1:50 PM CDTTSTM WND DMG1 S Hamilton, ALAT AIRPORT...COR...WIND NOT HAIL
Apr 11, 1:50 PM CDTHAIL 0.751 S Hamilton, ALAT AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 10:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111825
SVRBMX
ALC075-093-111915-
/O.NEW.KBMX.SV.W.0149.080411T1825Z-080411T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA...
  THIS INCLUDES THE CITIES OF...HAMILTON...HACKLEBURG...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF DETROIT...

* UNTIL 215 PM CDT

* AT 125 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR DETROIT...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENSON SPRINGS AND BYRD BY 130 PM CDT...
  RANKIN FITE AIRPORT...HAMILTON...PIKEVILLE AND 6 MILES SOUTHEAST OF
  WESTON BY 140 PM CDT...
  PEA RIDGE BY 145 PM CDT...
  BRINN AND 6 MILES SOUTHEAST OF HACKLEBURG BY 155 PM CDT...
  TESSNER BY 200 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3392 8823 3405 8822 3406 8821 3408 8821
      3432 8778 3414 8764 3386 8820 3391 8824
TIME...MOT...LOC 1825Z 237DEG 41KT 3400 8815

$$

JONES/90
2 follow-up statements
000 
WWUS54 KBMX 111845
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT FRI APR 11 2008

ALC075-093-111915-
/O.CON.KBMX.SV.W.0149.000000T0000Z-080411T1915Z/
LAMAR AL-MARION AL-
145 PM CDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR MARION AND NORTHERN LAMAR COUNTIES...

AT 145 PM CDT...THE NATIONAL WEATHER SERVICE RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HAMILTON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEARCES MILL BY 150 PM CDT...
  BRINN AND 6 MILES SOUTHEAST OF HACKLEBURG BY 155 PM CDT...
  TESSNER BY 200 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3392 8823 3405 8822 3406 8821 3408 8821
      3432 8778 3414 8764 3386 8820 3391 8824
TIME...MOT...LOC 1845Z 237DEG 41KT 3412 8792

$$

JONES/90
000 
WWUS54 KBMX 111908
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT FRI APR 11 2008

ALC075-093-111918-
/O.EXP.KBMX.SV.W.0149.000000T0000Z-080411T1915Z/
LAMAR AL-MARION AL-
208 PM CDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR MARION AND NORTHERN LAMAR
COUNTIES EXPIRES AT 215 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE 
WARNING HAVE MOVED OUT OF THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

LAT...LON 3392 8823 3405 8822 3406 8821 3408 8821
      3432 8778 3414 8764 3386 8820 3391 8824
TIME...MOT...LOC 1908Z 237DEG 41KT 3426 8765

$$

STEFKOVICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 1:03 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 11, 1:03 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT FRI APR 11 2008

.UPDATE...FOR 18Z AVIATION.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.

EARLY MORNING TEMPERATURES ARE RANGING FROM THE MID 60S TO LOWER 70S
ACROSS CENTRAL ALABAMA. WINDS CONTINUE TO BE SOUTHERLY WITH THE
OCCASIONAL GUST TO 20 MPH ACROSS THE NORTH. DEWPOINTS RANGE FROM THE
MID AND UPPER 60S ACROSS THE WEST TO THE MID AND UPPER 50S
ELSEWHERE. A COLD FRONT EXTENDS FROM MISSOURI THROUGH ARKANSAS AND
INTO TEXAS. WELL ADVERTISED LINE OF CONVECTION OVER CENTRAL
TENNESSEE AND NORTHERN MISSISSIPPI CONTINUES TO CREEP CLOSER TO
NORTHWEST ALABAMA THIS MORNING.  AS EXPECTED...IT HAS WEAKENED QUITE
A BIT OVERNIGHT.

THE PRE-FRONTAL LINE WILL BE SLOW TO PUSH INTO THE AREA THIS MORNING
AND SHOULD HANG UP OVER THE NORTHWESTERN COUNTIES UNTIL THE COLD
FRONT APPROACHES WEST ALABAMA SOMETIME AFTER MIDDAY. BY THAT
TIME...THE ATMOSPHERE OVER CENTRAL ALABAMA WILL HAVE HAD PLENTY OF
TIME TO DESTABILIZE AND NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE I-59 CORRIDOR EARLY
AFTERNOON. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND HAIL THE PRIMARY THREATS. AS FOR
TORNADOES...FORECAST SOUNDING PROFILES CONTINUE TO SHOW BOUNDARY
LAYER WINDS BECOMING SOUTHWESTERLY AND MORE UNIDIRECTIONAL AS THE
MORNING PROGRESSES. BY THE TIME THE GREATEST INSTABILITY IS
REALIZED...THE TORNADIC THREAT SHOULD BE MINIMAL.

THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH AS WE LOSE THE
DAYTIME INSTABILITY. HOWEVER...ONGOING SHOWERS AND THUNDERSTORMS
WILL CONTINUE WELL INTO THE EVENING AS THE COLD FRONT SLOWLY PASSES
THROUGH THE STATE.

SATURDAY...SHOWERS AND THUNDERSTORMS WILL PUSH OUT OF SOUTHEAST
ALABAMA BY MID MORNING. THE INITIAL WAVE OF COOLER TEMPERATURES WILL
ALSO BE NOTICEABLE SATURDAY AS HIGHS RANGE FROM THE LOWER 60S TO
LOWER 70S. WINDS WILL BE GUSTY OUT OF THE WEST NORTHWEST.

88

.LONG TERM...SUNDAY THROUGH FRIDAY.

HIGHLY AMPLIFIED UPPER PATTERN STARTS THE WEEK...WITH TROUGH AXIS
JUST TO THE WEST OF CENTRAL ALABAMA AT THE START OF THE PERIOD. THE
TROUGH AXIS MOVES ACROSS THE AREA MONDAY PROVIDING DEEP NORTHERLY
FLOW THROUGH EARLY WEDNESDAY. UPPER FLOW THEN TRANSITIONS TO
SOUTHWEST INTO FRIDAY AS RIDGE SLOWLY TRAVERSES THE AREA. 500MB
HEIGHTS DROP INTO THE 540S MONDAY AND REBOUND INTO THE 580 RANGE BY
THURSDAY. THE LATEST RUNS OF THE GFS AND ECMWF APPEAR TO HAVE GOOD
AGREEMENT WITH THIS EVOLUTION...WHICH WILL BE MUCH LESS ACTIVE THAN
WE HAVE EXPERIENCED THE LAST FEW WEEKS....ALTHOUGH QUITE A
TEMPERATURE RIDE THIS WEEK.

COLD CANADIAN HIGH PRESSURE SLOWLY FILTERS INTO CENTRAL ALABAMA AND
REMAINS THE DOMINANT FEATURE THE ENTIRE PERIOD...ALTHOUGH QUITE
MODIFIED BY PERIODS END. GFS ENSEMBLE/GFS/NAM/ECMWF/SREF HAVE SOME
SPREAD ON THE MAGNITUDE OF THE COLD SNAP. AT THIS TIME...WILL TAKE
A MIXED APPROACH TO THE LOWS. WILL DROP READINGS INTO THE 30S SUNDAY
MORNING THROUGH WEDNESDAY MORNING. WIND AND CLOUD COVER WILL
SOMEWHAT LIMIT OVERALL COOLING. WILL KEEP THE TREND OF THE COLDEST
MORNING FOR TUESDAY..WITH A FEW READINGS JUST BELOW FREEZING IN THE
NORMALLY COOLER SPOTS NORTHWEST AND EAST CENTRAL. ONCE AGAIN DUE
TO CLOUDS...HIGHS DO NOT INCH OUT OF THE 50S UNTIL TUESDAY
AFTERNOON. TEMPERATURES BACK TO NORMAL BY THURSDAY AND FRIDAY.

GFS HAS SHIFTED TOWARD THE OLDER RUNS OF THE ECMWF KEEPING JUST
ENOUGH MOISTURE AND LIFT AROUND FOR A FEW SHOWERS SUNDAY THROUGH
MONDAY. RE-INTRODUCED THE 20 POPS EACH PERIOD WITH VERY LITTLE
IN THE WAY OF MEASURING. TO KEEP CONSISTENCY WITH COLDER TEMPS
SURFACE AND ALOFT...MENTIONED SNOW SHOWERS NORTH AND EAST. A FEW
FLAKES MAY BE MIXED IN AT TIMES...BUT OVERALL NO PROBLEMS. THIS IS
NOT FAVORED DUE TO CLIMATOLOGY...BUT MODELS HAVE BEEN CONVERGING
TOWARD THIS COLD SOLUTION.

75/LINHARES

&&

.AVIATION...18Z TAF DISCUSSION.

LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES
THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS
ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A
THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE
EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM CDT FOR ALL AREAS.

&&

In the hours before

Special weather statement, Apr 11, 12:55 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT FRI APR 11 2008

ALZ011-111830-
MARION-
1255 PM CDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 130 PM CDT...

AT 1255 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TREMONT...OR 12 MILES EAST OF FULTON...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOTSVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90
Special weather statement, Apr 11, 1:01 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT FRI APR 11 2008

ALZ022-023-031-111830-
GREENE-PICKENS-TUSCALOOSA-
101 PM CDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 130 PM CDT...

AT 101 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BENEVOLA...OR 6 MILES SOUTHEAST OF
ALICEVILLE...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEWISTON.
  BENEVOLA.
  PIONEER.
  JENA.
  BUHL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:54 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Apr 11, 12:10 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston35 min
Apr 11, 12:52 PM CDTTornado WarningBMXWalker, Winston38 min
Apr 11, 1:53 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston52 min
Apr 11, 1:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens49 min
Apr 11, 2:14 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston46 min
Apr 11, 2:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker52 min
Apr 11, 2:28 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Apr 11, 2:38 PM CDTTornado WarningBMXWinston22 min
Apr 11, 2:39 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens51 min
Apr 11, 2:50 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston40 min
Apr 11, 2:56 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry49 min
Apr 11, 3:05 PM CDTTornado WarningBMXFayette, Pickens, Tuscaloosa25 min
Apr 11, 3:24 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa51 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Apr 11, 3:41 PM CDTSevere Thunderstorm WarningBMXBlount, Walker19 min
Apr 11, 3:44 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby61 min
Apr 11, 3:50 PM CDTTornado WarningBMXJefferson, Tuscaloosa, Walker40 min
Apr 11, 3:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair38 min
Apr 11, 4:01 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah, St. Clair44 min
Apr 11, 4:07 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah38 min
Apr 11, 4:18 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair42 min
Apr 11, 4:22 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa53 min
Apr 11, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega41 min
Apr 11, 4:37 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker23 min
Apr 11, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more48 min
Apr 11, 4:42 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah33 min
Apr 11, 4:56 PM CDTTornado WarningBMXBlount, Calhoun, Etowah, St. Clair24 min
Apr 11, 5:27 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry, Tuscaloosa48 min
Apr 11, 5:41 PM CDTTornado WarningBMXBibb, Chilton, Perry49 min
Apr 11, 6:24 PM CDTTornado WarningBMXBibb, Chilton, Perry51 min
Apr 11, 6:46 PM CDTTornado WarningBMXClay, Talladega29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.